FROM OUR EXPERTS
We've known for a long time that if you're going to stop taking opioids, it's usually best to taper off gradually to prevent severe withdrawal symptoms. But now, there's another very good reason not to abruptly stop taking opioid medications – it can actually increase your sensitivity to pain. A recent study conducted by the Department of Neurophysiology at the Center for Brain Research at the Medical University of Vienna in Austria has found that the sudden withdrawal of opioids leads to the long-term activation of pain impulses being sent to the brain. It creates a kind of memory trace in the pain system. They knew that sustained pain can set up a cycle of increased pain sensitivity, but the researchers were surprised to discover that the abrupt withdrawal of opioids does something very similar by increasing the concentration of calcium ions in the nerve cells of the spinal cord. On the positive side, the research team also discovered that i...
Symptoms Primary symptoms may include: Agitation and restless behavior Depressed mood Fatigue Generalized malaise Increased appetite Vivid and unpleasant dreams Slowing of activity The craving and depression can last for months following cessation of long-term heavy use (particularly daily). Withdrawal symptoms may also be associated with suicidal thoughts in some people. During withdrawal, there can be powerful, intense cravings for cocaine. However, the "high" associated with ongoing use becomes less and less pleasant, and can produce fear and extreme suspicion rather than joy (euphoria). Just the same, the cravings may remain powerful. Signs and tests A physical examination and history of cocaine use are sufficient to diagnose this condition. A toxicology (poison) screen may be performed to see if other drugs may have been taken.
Many people are able to stop using antidepressants with relatively mild discomfort but, for others, withdrawal symptoms become debilitating. Some return to using antidepressants to stop the overwhelming number of symptoms associated with discontinuing these medications.
The term withdrawal, however, has been replaced with antidepressant discontinuation syndrome. This is because antidepressants are not considered to be addictive. They are not habit forming, do not cause drug-seeking behaviors, and are not harmful substances. The term withdrawal was somewhat misleading and therefore replaced.
It is recommended that those patients stopping antidepressant medications do so under the supervision of a physician and slowly wean off of the medication. Based on the length of time antidepressants have been used, and the current dosage, this process could take months to complete but can severely limit the severity of withdrawal symptoms.
The American ...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.